Rip Current, New Hanover
- When
- August 18, 11:00 AM EST to 2:30 PM EST
- Where
- New Hanover forecast zone
- Reported by
- Fire Department/Rescue
Ocean Rescue at Wrightsville Beach reported 12 rip related rescues.
Ocean swells from Tropical Storm Fay combined with easterly winds produced strong rip currents with multiple rescues at Wrightsville Beach.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
Ocean swells from Tropical Storm Fay combined with easterly winds produced strong rip currents with multiple rescues at Wrightsville Beach.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 18, 8:25 AM EST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 925 AM EDT MON AUG 18 2008 .SYNOPSIS... A STATIONARY FRONT WILL REMAIN TO THE SOUTH FOR MOST OF THE WEEK. TROPICAL STORM FAY MAY AFFECT THE REGION LATER IN THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 9 AM MONDAY...WATER VAPOR IMAGERY SHOWING A LARGE SWATH OF DRY MID LEVEL AIR MOVING IN FROM THE WEST. THE GFS HAS NOT INITIALIZED THIS AREA WELL...HOLDING IT MORE TO THE WEST. THEREFOR THE GFS SEEMS TO BE SLIGHTLY OVERDONE ON THE COVERAGE OF SHOWERS AND THUNDERSTORMS TODAY. WILL SCALE BACK THE POPS SLIGHTLY FOR ALL AREAS. TEMPERATURE TRENDS LOOK GOOD. NO OTHER CHANGES. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 AM MONDAY...DRY HIGH PRESSURE WILL TRY AND BUILD INTO THE REGION FROM THE N BUT WILL HAVE TO BATTLE TROPICAL MOISTURE BEING PUSHED N BY TROPICAL STORM FAY. MOST OF THE GLOBAL MODELS CONTINUE TO BRING FAY INTO SOME PORTION OF FL BUT FROM THERE THE FORECAST BECOMES PROBLEMATIC. GFS/ECMWF/NAM TAKE THE STORM INTO SRN FL EMERGE IT OFF THE E COAST OF FL BEFORE MOVING IT BACK INLAND ALONG THE FL/GA COAST. THE NHC TRACK CLOSELY RESEMBLES THE CMC TRACK AND IS NEAR THE CONSENSUS OF THE GUIDANCE. FORECAST WAS CREATED WITH THE NHC TRACK IN MIND...BUT MAY REQUIRE SUBSTANTIAL CHANGES BETWEEN NOW AND TUE/WED. ONE THING THAT DOES SEEM APPARENT IN ALL THE GUIDANCE IS THAT THE 5H RIDGE BUILDING FROM THE N WILL EVENTUALLY WIN OUT...KEEPING THE STORM S OF THE AREA. MORE LOCALLY HAVE INTRODUCED A SLIGHT CHC POP ALONG THE COAST TUE AS REMAINS OF BOUNDARY WILL BE IN THE AREA AND THE FIRST OF THE DEEPER MOISTURE ASSOCIATED WITH FAY SHOULD BE STARTING TO SPREAD INTO THE AREA. IF STORMS DEVELOP THEY WILL DO SO OVER LAND AND MOVE INLAND...BUT MAY HAVE TROUBLE MOVING MUCH BEYOND THE COAST. BETTER PRECIP CHANCES ON WED AS MORE MOISTURE SPREAD OVER THE AREA WITH SOME LOW LEVEL DIRECTIONAL AND SPEED CONVERGENCE PRESENT. HELD ONTO 40 POPS FOR NOW BUT DEPENDING ON WHAT TRACK FAY TAKES POPS MAY NEED TO BE INCREASED SUBSTANTIALLY. IF THE LATEST GFS/ECMWF VERIFY THERE WILL BE MORE MOISTURE AND STRONGER CONVERGENCE IN THE AREA. HIGHS ON TUE WILL BE NEAR CLIMO...OUTSIDE OF ANY CONVECTION WITH LOWS TUE NIGHT NEAR TO SLIGHTLY ABOVE CLIMO. INCREASED CLOUD COVER AND MORE PRECIP COVERAGE WILL RESULT IN TEMPS 5 DEGREES...AND POSSIBLY MORE...BELOW CLIMO WED AFTN THOUGH INCREASED CLOUD COVER WILL KEEP OVERNIGHT LOWS ABOVE CLIMO. && .LONG TERM /THURSDAY THROUGH SUNDAY/... AS OF 3 AM MONDAY...THOUGH FAY IS FORECAST TO BE EXITING THE AREA FRI THERE CONTINUES TO BE UNSETTLING TRENDS IN MUCH OF THE GLOBAL MODELS. LATEST GFS/ECMWF KEEP FAY ROAMING AROUND THE SE US INTO NEXT WEEKEND...THE GFS IS ALMOST COMICAL FORECASTING 3 LANDFALLS...2 IN FL AND 1 IN AL/MS. BECAUSE SO MUCH UNCERTAINTY EXISTS WITH RESPECT TO THE STORM HAVE DECIDED TO CONTINUE WITH MID/HIGH CHC POPS THU AND FRI IN LINE WITH THE NHC FORECAST TRACK FOR FAY. SAT AND BEYOND HAVE GONE WITH CLIMO CONDITIONS WITH BOTH GFS/ECMWF BUILDING IN A 5H RIDGE WITH DRIER AIR SAT AND BEYOND. HIGHS BELOW CLIMO THU/FRI WITH LOWS NEAR TO ABOVE. DRIER AIR AND UPPER RIDGING SAT AND SUN SHOULD RESULT IN HIGHS NEAR CLIMO WITH NEAR TO SLIGHTLY BELOW LOWS. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... MVFR VISIBILITY RESTRICTIONS POSSIBLE UNTIL 13Z DUE TO LIGHT FOG. AFTER THAT VFR IS EXPECTED...ALTHOUGH THERE COULD BE SHORT PERIODS OF MVFR CEILINGS AT CRE/MYR THROUGH 18Z AS THE SEA BREEZE SETS UP. GUIDANCE INDICATING LESS OF A CHANCE FOR CONVECTION THIS AFTERNOON...SO ATTM WILL ONLY ADVERTISE CB IN CLOUD GROUPS. BEST THREAT WOULD BE AT THE COASTAL TERMINALS....ALONG THE RESULTANT SEA BREEZE. FOG SEEMS LIKELY AGAIN EARLY TUESDAY MORNING GIVEN THE MOIST GROUND CONDITIONS COMBINED WITH LIGHT WINDS/CLEAR SKIES. BEST CHANCE FOR IFR CONDITIONS WILL BE BETWEEN 09Z AND 12Z. OUTLOOK THOUGH FRIDAY...ISOLATED AFTERNOON SHWR/TSTMS POSSIBLE THROUGH TUESDAY. THE EARLIEST IMPACT THAT T.S. FAY WOULD HAVE ACROSS THE TERMINALS WILL BE LATE WEDNESDAY INTO THURSDAY. EXPECT A GOOD CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY. THE EFFECTS OF FAY SHOULD DIMINISH FRIDAY WITH ISOLATED THUNDERSTORMS POSSIBLE. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 9 AM MONDAY...NO CHANGES TO THE COASTAL WATERS FORECAST THIS MORNING. SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 AM MONDAY...DISSIPATING FRONT IN THE VICINITY TUE WITH LIGHT NE FLOW BECOMING E TO SE TUE AFTN AS BOUNDARY MOVES INLAND/DISSIPATES AND TROPICAL STORM FAY BEGINS AFFECTING THE AREA. FAY WILL STILL BE HUNDREDS OF MILES AWAY BUT WILL INFLUENCE THE SFC PRESSURE PATTERN...RESULTING IN A SLOW INCREASE IN ONSHORE FLOW THROUGH TUE/TUE NIGHT. TRACK OF FAY BECOMES MORE IMPORTANT FOR WED WITH LATEST GFS/ECMWF BRINGING THE STORM CLOSER TO THE WATERS THAN THE OFFICIAL FORECAST. FORTUNATELY NONE OF THE GUIDANCE HAS FAY IMPACTING THE WATERS DIRECTLY...BUT A CLOSER APPROACH WOULD...AT THE VERY LEAST...REQUIRE SCA HEADLINE WED AFTN/EVE. LONG TERM /THURSDAY THROUGH FRIDAY/... AS OF 3 AM MONDAY...THU/FRI CONTINUE TO HING ON THE TRACK OF FAY AND HOW STRONG THE STORM IS. BECAUSE SO MUCH OF THU/FRI WATERS FORECAST HINGES ON THE TRACK OF FAY HAVE DECIDED TO MAKE LITTLE IN THE WAY OF CHANGES. DID INCREASE SPEEDS BY A FEW KT BOTH THU AND FRI...BUT OVERALL CHANGES ARE MINIMAL WITH E TO SE FLOW THROUGH THE PERIOD AND SEAS 3 TO 5 FT. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS...SHK NEAR TERM...SHK SHORT TERM...III LONG TERM...III AVIATION...RAN/HEDEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 600 AM EDT MON AUG 18 2008 AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-039- 046-191000- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN- PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-DARLINGTON-DILLON- FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 600 AM EDT MON AUG 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
1 rip current. Local standard time, as filed.
Ocean Rescue at Wrightsville Beach reported 12 rip related rescues.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129945.